Skip to content

Second illicit ‘benzos’ alert issued in seven months by Northern Health

Contaminated street drugs appears to be circulating the region
GettyImages-873441386
Information on Benzodiazepines, also known as 'benzos.'

Health officials in northern B.C. believe, once again, many street drugs have been laced with illicit benzodiazepines and are continuing to make their way around the region.

An overdose alert has been issued today (Jan. 18) in a statement by Northern Health as there’s a higher risk when the drug is mixed with opioids.

This is the second warning in seven months by the authority, this time in conjunction with the First Nations Health Authority (FNHA).

Commonly known as ‘benzos,’ it has the ability to slow down brain activity and, when mixed with the wrong substance, can make it difficult to wake a person up and could remain unconscious for a long time.

Northern Health explains this can also make it harder to respond to naloxone when reviving someone from an overdose.

As a result of the latest alert, residents are encouraged to take preventative measures when using drugs, or consider to stop taking them altogether.

Some tips to follow if you think someone is experiencing a benzos-related overdose include:

  • Call 9-1-1
  • Open the airway and give rescue breaths
    • Continue giving breaths if needed
  • Give naloxone if you have it
    • Multiple doses might be needed, but only give more doses if the person is not breathing at least 10 times a minute

Northern Health also says to remember:

  • Avoid using substances alone. Use in the presence of others who are trained to respond with a Take Home Naloxone Kit
  • Keep more than one naloxone kit with you. Some overdoses require more than three doses of naloxone
  • Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal, or call the Northern Health COVID-19 Online Clinic and Information Line at 1-844-645-7811

For more information, you’re encouraged to visit the Overdose Emergency Information page on Northern Health’s website.